<"http://www.yourlawyer.com/topics/overview/heparin">Heparin linked to serious and sometimes fatal reactions in patients across the country may have been tainted with a substance made from animal cartilage that was chemically altered to mimic the active ingredient in heparin, the Food & Drug Administration (FDA)Â said today. However, the FDA has not yet determined if the fake ingredient found in the heparin was actually responsible for all of the reactions plaguing so many patients.
In the US, Baxter heparin has been linked to over 700 allergy type reactions and possibly 19 deaths. In Germany, there have been about 80 similar reactions to heparin made by another company, but no deaths. Baxter International began recalling heparin in January after the FDA received an unusually high number of adverse reaction reports linked to the drug. Reactions included difficulty breathing, nausea, vomiting, excessive sweating, and rapidly falling blood pressure that was life threatening.
Baxter stopped selling multiple-dose heparin in early February, and the FDA advised doctors to prescribe alternatives. Baxter recalled all of its remaining heparin products on Feb. 29, after the FDA determined that other suppliers could make up for the lack of Baxter heparin.
In early March, the FDA said its investigators found a contaminant in some batches of the active ingredient used in Baxter heparin. That ingredient is made by a Chinese facility, as well as a U.S. plant, both owned by Wisconsin-based Scientific Protein Laboratories LLC. Last Friday, the FDA announced it would be detaining all heparin imports at their points of entry and testing them before allowing the drug into the country.
Earlier today, The New York Times ireported that scientists involved in the heparin investigation suspected that a chemical called over-sulfated chondroitin sulfate was used in place of the active ingredient usually found in the drug. Chondroitin sulfate is a widely used supplement to treat joint pain. In its unaltered state, it does not have the blood-thinning properties found in the contaminant. But scientists and researchers say the act of changing the molecule gives the substance anti-coagulating properties. They told The New York Times that the chemical would have been used intentionally. One Chinese professor of Pharmaceutical Sciences told the paper that counterfeiters would likely choose chondroitin sulfate as a base substance to create a heparin-like molecule because it is cheap.
The FDA has now confirmed that the chemical was found in samples of heparin it tested.Â But neither the agency or those interviewed for the New York Times article can yet say with certainty that chondroitin sulfate had caused the dangerous side effects. That’s because some batches of heparin containing the chemical did not cause any adverse reactions. Some experts interviewed even said that they doubted all of the varied symptoms seen in heparin patients could have been caused by only one chemical.